Q1. A nurse is preparing to administer an oral medication that undergoes extensive first-pass
metabolism. Which route would the nurse expect to have the HIGHEST bioavailability?
A. Oral
B. Intravenous
C. Subcutaneous
D. Intramuscular
Answer: B. Intravenous
Rationale: IV administration delivers the drug directly into systemic circulation, bypassing first-pass
metabolism and achieving 100% bioavailability. Oral drugs are subject to first-pass metabolism in the
liver, reducing their bioavailability.
Q2. A patient has a low serum albumin level. The nurse should anticipate which effect on a highly
protein-bound drug?
A. Decreased therapeutic effect
B. Increased risk of drug toxicity
C. Slower drug excretion
D. Decreased drug half-life
Answer: B. Increased risk of drug toxicity
Rationale: Only unbound (free) drug is pharmacologically active. Low albumin means fewer binding
sites, so more free drug is available, increasing the risk of toxicity and adverse effects.
Q3. Which phase of pharmacokinetics involves the movement of a drug from the site of
administration to the bloodstream?
A. Distribution
B. Metabolism
, C. Absorption
D. Excretion
Answer: C. Absorption
Q4. A medication is administered sublingually. This route bypasses which pharmacokinetic
process?
A. Distribution
B. First-pass metabolism
C. Excretion
D. Protein binding
Answer: B. First-pass metabolism
Rationale: Sublingual, buccal, transdermal, parenteral (IV, IM, SubQ), and rectal routes bypass the first-
pass effect because they do not pass through the hepatic portal system before reaching systemic
circulation.
Q5. A nurse is reviewing a patient's lab results. Which finding would indicate that a drug is NOT
being excreted properly?
A. Serum creatinine of 0.8 mg/dL
B. BUN of 8 mg/dL
C. Creatinine clearance of 30 mL/min
D. GFR of 110 mL/min
Answer: C. Creatinine clearance of 30 mL/min
Rationale: Normal GFR is >90 mL/min. A creatinine clearance of 30 mL/min indicates significant renal
impairment, which will slow drug excretion, potentially leading to drug accumulation and toxicity.
Autonomic & CNS Basics (Exam 1 often includes autonomic concepts)
Q6. A patient is experiencing bradycardia and hypotension after taking an overdose of a beta-
blocker. Which receptor is primarily affected by this drug?
A. Alpha-1 receptors